QHow do you educate your patients about Tyndall effect?
During a cosmetic consultation with a patient interested in filler, I always discuss pain and bruising as normal side effects and mention the risk of blindness when treating certain areas of the face. In many cases, patients have read up on filler injections and will ask about skin discoloration known as Tyndall effect.
Tyndall effect is a bluish hue to the skin caused by the scattering of light by particles and their reflection from the filler itself within the skin.1 This occurs when the placement of filler is too close to the surface of the skin. Using more viscous fillers in area of thinner skin like the tear trough is high risk for the development of tyndall effect. Placement of HA filler in a periosteal plane, using a filler with less hydrophilic properties and a low G prime will help in minimizing chances of a Tyndall effect.
If it occurs, then dissolving the superficial layer of the HA filler with a protocol of hyaluronidase and saline injections is required to resolve the skin discoloration.
- Singh et al. Indian J Plast Surg 2020